Which of the following is the most likely cause of this patient’s condition?
This patient is suffering from an anticholinergic toxidrome. Symptoms of anticholinergic medication toxicity include altered mental status with agitation or delirium, tachycardia, hypertension, hyperthermia, mydriatic (dilated) pupils, hot and dry skin, decreased bowel sounds, and urinary retention. The sympathomimetic toxidrome is very similar to the anticholinergic toxidrome; however, patients with anticholinergic ingestions have dry skin while patients with sympathomimetic ingestions have diaphoretic skin. Some notable types of anticholinergics are atropine, antihistamines, Tricyclic antidepressants (TCAs), and Jimson weed. Amitriptyline (Choice A) is a TCA medication and can cause anticholinergic toxicity. When taken in high doses, a major adverse effect of TCAs is Na-channel blockade, resulting in QRS widening on EKG and cardiac arrhythmias. Therapy includes sodium bicarbonate and supportive care. This patient has a normal QRS interval on EKG, making this choice less likely. Cocaine (Choice B) is a sympathomimetic. Many features of the exam support sympathomimetic toxicity, but the presence of dry skin makes this choice less likely. Physostigmine (Choice C) is an acetylcholinesterase inhibitor which would have a cholinergic toxidrome if taken in excess. Features of this include bradycardia, bronchorrhea, bronchospasm, diarrhea, hypersalivation, sweating, and hyperactive bowel sounds. Treatment for cholinergic toxicity is atropine. Along with supportive care, physostigmine is the main treatment for anticholinergic toxicity. One exception is in TCA toxicity where physostigmine should be avoided. Diphenhydramine (Choice D) is an antihistamine with anticholinergic properties, and it is the most likely medication ingested in this case scenario. Correct Answer: D
Greene S. General Management of Poisoned Patients. “Chapter 176: General Management of Poisoned Patients”. In: Tintinalli JE, Ma O, Yealy DM, Meckler GD, Stapczynski J, Cline DM, Thomas SH. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9th ed. McGraw-Hill.